Oklahoma, 2023

Winter Weather in Oklahoma, February 1 to 2, 2023

February 1 to 2, 2023 · NWS OUN · 2 events in 2 counties and zones

A cold airmass was entrenched across the area on the 1st as an upper low approached the region. Light freezing rain, generally less than a tenth of an inch, fell across central and southern Oklahoma from the afternoon of the 1st through early morning hours on the 2nd.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A cold airmass was entrenched across the area on the 1st as an upper low approached the region. Light freezing rain, generally less than a tenth of an inch, fell across central and southern Oklahoma from the afternoon of the 1st through early morning hours on the 2nd. Numerous accidents, including two fatal, were reported across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 1, 6:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Feb 1, 6:50 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Norman OK
650 PM CST Wed Feb 1 2023

...New UPDATE...

.UPDATE...
Issued at 644 PM CST Wed Feb 1 2023

With wintry precipitation expected to linger past 12Z tomorrow
morning, we extended the winter weather headlines through the
morning. Where precipitation chances decrease quicker and
temperatures warm faster across western Oklahoma and western north
Texas, the advisories/warnings go through 9 AM, until noon farther
east. We will also remove the mention of snow from the advisories,
as persistent 1-3C warm nose will likely keep a vast majority of
the precipitation in the form of freezing rain and sleet. Further
adjustments may be made on the overnight shift.

Ice accumulations still look to be very light outside of western
north Texas and southern Oklahoma (outside of the Ice Storm
Warning and Winter Storm Warning). Although just a glaze appears
as the worst case scenario across western and much of central
Oklahoma, it does not take much to start causing problems,
especially with roads already quite cold. The heavily treated
roads may be okay, but less traveled and untreated surfaces will
become slick and hazardous where precipitation occurs.

&&

.SHORT TERM...
(This evening through Thursday)
Issued at 250 PM CST Wed Feb 1 2023

Widespread precipitation is ongoing across mainly western north
Texas and southern Oklahoma, with more sporadic precipitation
extending northward into central Oklahoma. Due to a strong dry layer
within the low and mid-levels (with a 20+ degree dewpoint depression
at 600mb on the 12Z sounding), most of the precipitation is not
reaching the ground except in areas where precipitation rates are
heavier in western north Texas and southern Oklahoma. Surface
dewpoints also continue to be low, hovering around the low 10s
across most of central and southern Oklahoma and western north
Texas, with any significant rainfall likely causing a response with
a decrease in temperatures.

Additional widespread rainfall will move into the region throughout
the afternoon and evening, eventually saturating the underneath
layers and reaching the surface. Areas further south with a weaker
dry layer aloft will see the heavier accumulation and likely a
greater impact (southern Oklahoma and western north Texas). With the
dry layer, forecasted accumulations have been decreased, with areas
mainly receiving a quarter inch of ice or less, with the heaviest
amounts being along the Red River. Recent models/CAMs have
followed this trend closely, with lighter accumulations forecasted
through north Texas and southern Oklahoma, and near zero QPF
north of I-40.

The rainfall will continue to exit to the east with the slow moving
upper level trough, with precipitation chances expected to end by
late Thursday afternoon in southeastern Oklahoma. Skies will
gradually clear from northwest to southeast, with highs climbing
into the 40s across northern and portions of central Oklahoma, and
remaining in the 30s in areas where heavier icy precipitation has
occured.

Zwink

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 305 PM CST Wed Feb 1 2023

For Friday, an upper ridge from the west starts building over the
Southern Plains, while a surface & upper low over eastern
Canada/Quebec will be pushing a cold front down from the Central
Plains into the Southern Plains. Although still a night with
subfreezing temperatures, model thickness progs keep much of the
frigid Canadian air with this air mass across the Northern Plains &
Upper Midwest.  By Friday afternoon, south winds make a return with
a warming trend persisting into the weekend.  A strong southerly low-
level develops over our area Friday night, and combined with a tight
pressure gradient at the surface may result in windy conditions on
Saturday.  Cant rule out 40+ mph wind gusts possible by late
Saturday morning and into the afternoon as we mix into the 925 mb
flow, especially across the eastern two-thirds of our forecast area
where the jets maximum may be in place.  Although our upper ridge
flattens this weekend, still expecting temperatures to trend warmer
than seasonably average, so went warmer than NBM for both afternoons
using the CONSMOS guidance.

Our warming trend peaks on Monday with afternoon temperatures 15-20
degrees warmer than average.  An upper wave digging across the
Northern Plains through the Midwest will push another cold front
through Monday night.  With the surface low & front developing just
lee of the Colorado Rockies, not expecting any strong cooling behind
Monday nights front, but should lower temperatures a bit cooler for
Tuesday.  All models are inconsistent with the solution for a trough
developing early next week, with the GFS closing a deep upper low
over the Southwestern U.S. while maintaining a ridge over the
Southern Plains.  However, a wetter ECMWF solution digging the open
trough across the Southern Plains on Tuesday & Wednesday.  Will keep
very low rain POPs across our eastern and southern forecast areas
for both days due to the model differences.

&&

.AVIATION...
(00Z TAFS)
Issued at 541 PM CST Wed Feb 1 2023

We will keep MVFR restrictions confined to KSPS and KLAW this
forecast cycle, where more persistent light precipitation will
allow deeper moistening from top-down. Light FZRA and PL are still
possible late this evening and overnight as far north as KOKC/KCSM
but currently expect any ice accums to be quite low, generally a
few hundredths that far north. Most of the icing will occur south
and east of terminals. System exits tomorrow afternoon with
clearing skies and shift to light northwest winds by end of
forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  28  45  23  46 /  20  10   0   0
Hobart OK         26  48  21  48 /  30  20   0   0
Wichita Falls TX  27  35  23  46 /  60  40   0   0
Gage OK           19  52  18  54 /   0  10   0   0
Ponca City OK     23  49  19  44 /   0  10   0   0
Durant OK         29  37  26  48 /  80  60  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Winter Weather Advisory until 9 AM CST Thursday for OKZ021>024-
     027-033>039-044.

     Winter Weather Advisory until noon CST Thursday for OKZ025-026-
     028>031-040.

     Winter Storm Warning until noon CST Thursday for OKZ032-041>043-
     046-047.

     Winter Storm Warning until 9 AM CST Thursday for OKZ045.

     Ice Storm Warning until noon CST Thursday for OKZ048-050>052.

TX...Winter Weather Advisory until 9 AM CST Thursday for TXZ083>085.

     Winter Storm Warning until 9 AM CST Thursday for TXZ086.

     Ice Storm Warning until 9 AM CST Thursday for TXZ087>090.

&&

SHORT TERM...11
LONG TERM....68
AVIATION...11
Hazardous weather outlook, Feb 1, 3:23 PM CST, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
323 PM CST Wed Feb 1 2023

OKZ004>048-050>052-TXZ083>090-022130-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
323 PM CST Wed Feb 1 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Winter Weather...

A final round of wintry mixed precipitation transitioning to
light freezing rain is expected through tonight. Significant ice
accumulations are possible across south central and southeast
Oklahoma and western north Texas. Power outages and tree damage
due to ice are likely and travel could be difficult.

Further north across central and western Oklahoma, sleet changing
to freezing rain will be possible overnight generally near and
south of the I-40 corridor. Light accumulations are expected with
some impact to travel.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Winter Weather...
Light freezing rain will remain possible generally south of I-40
across the southern half of Oklahoma and western north Texas
Thursday morning. Little additional accumulation of ice is
anticipated.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Custer

When
February 1, 8:00 PM CST to February 2, 2:00 AM CST
Where
Custer forecast zone
Deaths
0 direct, 1 indirect
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

Light freezing rain/drizzle created hazardous travel throughout the county. A multi-vehicle accident early on the morning of the 2nd lead to the fatality of a motorist and left another seriously injured. This accident occurred on Interstate 40 about 5 miles east of Clinton, OK.

Winter Weather, Payne

When
February 2, 1:00 AM CST to 3:00 AM CST
Where
Payne forecast zone
Deaths
0 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

Light freezing rain/drizzle created hazardous travel throughout the county. A one-car accident early on the morning of the 2nd lead to the fatality of a motorist. This accident occurred on State Highway 33 about 4 miles east of Coyle, OK.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Custer2023-02-0235MaleVehicle/Towed TrailerIndirect
Winter Weather, Payne2023-02-0245MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075461, 1075467.